05-16-2007, 12:36 AM #1
New metformin user...some questions
I just started metformin and was wondering if anyone could help me with some questions I have:
1) How serious is it to avoid alcohol? Last night I only had 3 drinks and I've felt weak and like I've had low blood sugar all day today. I think the alcohol might have something to do with it.
2) Do people develop dependency on metformin? Will I need to take it for the rest of my life to keep glucose levels in check? ...Also, my doctor prescribed 1500 mg per day but I'm only taking 500 mg because I'm afraid of developing a dependency on it. Is there any reason why I shouldn't try 500 mg before I up the dosage? (I'm 22 and am not trying to get pregnant).
3) What happens when you go off metformin? Is it hard to keep off weight? And does ovulation stop again?
05-16-2007, 11:38 AM #2
- Join Date
- Nov 2004
- New Brunswick
- Thanked 1 Time in 1 Post
I have a few answers to your questions. There is a wonderful FAQ concerning Metformin, that has wonderful links.
I have pasted point 19 of the FAQ to answer your alcohol question.
19. Can I still have alcohol while taking Met?
Yes! Guidelines are strict, but data suggests a couple of drinks per week is perfectly fine on Metformin. But studies suggest some concerns with moderate to heavy drinking on metformin. This level of alcohol can actually delay a period due to itÂ’s effect on hormones:http://www.ncbi.nlm.nih.gov/entrez/...1&dopt=Abstract
Excessive amounts of alcohol can increase the effect of met resulting higher chances of hypoglycemia and lactic acidosis: http://webmd.lycos.com/content/drugs/4/4052_143.htm
Drinking while on Met often causes increased nausea, abdominal discomfort and other side effects. So to counter this, some ladies discontinue Met when they are planning to drink in excess. By doing this, you increase your chances of hypoglycemia even further by leaving your insulin unregulated completely.
Many women on Met also find they get a ‘buzz’ a lot faster, so bear this in mind. This is because the liver is overworked due to the Met and processing the alcohol, so the alcohol moves through your bloodstream to other parts of your body..the alcohol moves to the brain because the liver can't process it. Symptoms of hypo look like those of drunkenness: confusion, slurred speech, dizziness, nausea and headache.
If you plan to drink, try to eat prior to (and while) drinking to keep your blood sugar up, limit your number of drinks, drink low sugar drinks if possible and drink as slowly as you can to keep from your liver being over-worked. If you use mixers in your drinks, choose ones that are sugar free, like diet soft drinks, diet tonic, club soda, seltzer, or water. This will help keep your blood sugar levels in your target range. Light beer and dry wines are good choices. They have less alcohol and carbohydrates and fewer calories. To make drinks last longer, try a "spritzer." Mix wine with sparkling water, club soda, or diet soda.
ANY consumption of alcohol should be discussed with your physican.
Diabetes Medication, blood sugar and alcohol: https://secure.lillydiabetes.com/Foo...ls/alcohol.cfm
I do know that my doctor recommended to start the dosage slowly, as to prevent side effects to be too severe.
Metformin helps alot of people regulate their insulin if they are insulin resistant, so yes it does help keep the weight off, with proper eating and exercise.
05-16-2007, 12:46 PM #3
- Join Date
- Jul 2005
- Eastern Canada
- Thanked 0 Times in 0 Posts
My experience with Met.
I was on it for fertility in 2004 and when I got pg in 2005 I was told to stop taking it. I was not dependent on it at all but I did develop gestational diabetes while pregnant.
I did gain a lot of weight while I was off it but I wasn't told I should go back on it until a couple of weeks ago when I finally got to see an ob/gyn about it.
I'm starting out with the full 1700 mg dose. The prescription has one pill being 850 mg and I have to take 2 per day.
Just keep in mind that alcoholic beverages are full of sugars and useless carbs.